Hail, Lincoln
- When
- June 16, 5:45 PM CST
- Where
- Lincoln County, 11.09 mi NNE of Ivanhoe
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.620, -96.170
Thunderstorms produced large hail in Lincoln and Murray Counties of southwest Minnesota during the early evening of June 16th. One large hail event was accompanied by damaging thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail in Lincoln and Murray Counties of southwest Minnesota during the early evening of June 16th. One large hail event was accompanied by damaging thunderstorm winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 16, 2:46 PM CST, 2 hours 59 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 346 PM CDT TUE JUN 16 2009 .DISCUSSION... AS NMRS SHWRS CONT TO MOVE SLWLY NEWD ACRS SWRN MN THIS AFTN...INIT NEW TSTM DVLPMNT HAS BEEN JUST OF NWRN CRNR OF CWA CLOSER TO UPPER SUPPORT. THIS PRETTY MUCH FIGURES AND STILL EXPCT MORE DVLPMNT DOWN INTO CWA W OF FSD...PSBLY CLOSE TO JAMES VLY...A LTL LATER THIS AFTN. THE DECENT HEATG SWRN FCST AREA SHUD HELOP FIRE OFF THE STORMS NEAR THE EDGE OF THE DECENT HEATG AREA. WITH LESSER UPPER SUPPORT...THESE STORMS SILL LIKELY TO STAY SCT AT MOST. NEVERTHELESS MOISTURE INSTBLTY AND SHEAR SEEM AMPLE FOR ISOLD SVR STORMS. WILL KEEP STORM POPS IN THE CHC CATEGORY FOR THIS EVE AND DROP THE POPS DOWN AFTER MIDNIGHT...THO A SLGT CHC THRU THE NIGHT SEEMS WISE FAR ERN/NERN CWA. PLENTY OF LO LVL MOISTURE SHUD KEEP LOW CLDS OVER ERN ESPLY NERN CWA THRU THIS EVE...AND SOME INCREASE OR AT LEAST LINGERING EXPECTED LATE TNGT WITH SLOW COOLING. GUIDNCE TEMPS CANT GO TOO BAD TNGT...WILL GO WITH LOWS AT TO A DEG OR TWO ABV GUIDNCE IN MOIST REGIME. AM HOLDING OFF ON FOG MENTN FOR NOW ON MARGINAL CHC WITH MAIN PRBL NOW BEING EXTENT OF TSTM ACTVTY. /WILLIAMS INTERESTING SET UP FOR THE NEXT FEW DAYS AS FLOW ALOFT BECOMES SOUTHWEST WITH A SERIES OF SHORTWAVES MOVING THROUGH THE AREA. LOW LYING STRATUS AND FOG ACROSS EASTERN PORTIONS OF CWA IN THE MORNING WILL LIFT AND GIVEWAY TO STRONG HEATING. AS A SERIES OF SHORTWAVE WORK INTO NORTH CENTRAL SOUTH DAKOTA EXPECT CONVECTION TO DEVELOP ACROSS NORTHERN SOUTH DAKOTA BUILDING DOWN INTO NORTHERN PORTIONS OF FORECAST AREA IN THE EVENING HOURS. APPEARS AS THOUGH THE DEEPER MOISTURE WILL BE CONFINED TO AREAS SOUTH OF I-90...WHILE BETTER LIFT WILL BE FOCUSED NORTH OF FORECAST AREA. SHORTWAVE TRAIN GRADUALLY SAGS SOUTH ON WEDNESDAY NIGHT INTO THURSDAY WITH A SHORTWAVE MOVING ACROSS THE FORECAST AREA IN THE MORNING AND THEN AGAIN IN THE AFTERNOON. A SERIES OF UPPER LEVEL JET STREAKS ALSO MOVE THROUGH THE REGION DURING THE DAY PROVIDING ADDED UPPER LEVEL SUPPORT. MODELS PORTEND ADDITIONAL DESTABILIZATION THROUGHOUT THE DAY...WITH ATMOSPHERE BECOMING QUITE UNSTABLE BY THURSDAY EVENING. SHEAR PROFILES ARE NOT ALL THAT IMPRESSIVE...BUT CAPE VALUES CLIMB TO 2000-3000 J/KG. EXPECT MAIN SEVERE THREAT TO BE LARGE HAIL AND DAMAGING WINDS...BUT CAN NOT RULE OUT A TORNADO OR TWO ALONG A BOUNDARY. LOW LYING STRATUS WILL HANG ON THROUGH MUCH OF THE DAY ON FRIDAY HAMPERING DAYTIME HEATING. KEPT MENTION OF SHOWERS WITH ISOLATED THUNDERSTORMS ACROSS EASTERN HALF OF FORECAST THROUGH MID-DAY. AS UPPER LEVEL RIDGE BUILDS EXPECT LOW CLOUDS AND STRATUS TO GRUDGINGLY SHIFT EAST. FOLLOWED HPC GUIDANCE FAIRLY CLOSELY IN THE LATTER PERIODS WITH GFS AND ECMWF IN GENERAL AGREEMENT ON THE OVERALL PATTERN. MODELS SUGGEST UPPER LEVEL RIDGE BUILDING ACROSS THE CENTRAL PORTIONS OF THE CONUS WITH WARMING TREND THIS WEEKEND INTO EARLY NEXT WEEK. WILL HAVE TO WATCH SUNDAY MORNING CLOSELY AS STRONG WARM AIR ADVECTION ALOFT MAY RESULT IN SOME ACCAS SHOWERS. MODELS DISAGREE ON HOW MUCH WARMING ALOFT...WITH THE ECMWF RUNNING IN THE LOWER 20S...NEARLY 5 DEGREES C WARMER THAN THE GFS. FOR NOW...SIDED CLOSER TO GFS BUT WITH DEVELOPMENT OF LOW LEVEL JET RAISED FORECAST LOWS. FORECAST AREA MAY BE INFLUENCED BY A RIDGE RIDER OR TWO HEADED INTO EARLY NEXT WEEK PRIOR TO CAP BUILDING IN. WITH GULF WIDE OPEN...APPEARS AS THOUGH THE FIRST WEEK OF SUMMER WILL BE WARM AND MUGGY. /BT && .AVIATION... A FEW LINGERING IFR CIGS FAR ERN FCST AREA AT MID AFTN SHUD IMPROVE TO MVFR BY 22Z. OTRW MVFR CIGS SHUD BE PERSISTENT ERN CWA AND MORE SPOTTY CNTRL CWA INCLUDG HON/FSD TAF SITES. THESE CIGS SHUD TENS TO SOLIDIFY AGN E AND INCREAS SOME CNTRL FOR THE 17/06Z-15Z PERIOD. ALONG WITH THIS WILL COME INCREASING 3-5SM IN BR SAME PD WITH XOME LCL 1-3SM BR...AT THIS TIME DO NOT EXPECT BLO 1SM UNDER LINGERING CLOUD COVER. ANY LWR VSBYS SHUD IMPROVE RPDLY TO VFR AFT 17/15Z WITH CIGS ALSO BREAKING UP OR IMPROVING TO VFR BY 17/18Z. CONVECTN IN THE FORM OF TSRA WILL OF COURSE PRODUCE LCL AND LIKELY BRIEF MVFR TO IFR CIGS...MAINLY THRU 17/06Z. AS MENTND ABV THIS CONVECTION SHUD BE SCT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS/BT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1112 AM CDT TUE JUN 16 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1112 AM CDT TUE JUN 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE WILL BE A THREAT OF SEVERE STORMS LATE THIS AFTERNOON AND THIS EVENING ALONG AND SOUTHWEST OF A LINE FROM DE SMET SOUTH DAKOTA TO SIOUX FALLS TO STORM LAKE IOWA. STORMS WILL BE ISOLATED TO SCATTERED...BUT ANY STORMS THAT DEVELOP MAY PRODUCE HAIL TO WALNUT SIZE...DAMAGING WINDS TO 75 MPH...AND EVEN AN ISOLATED TORNADO. THE SEVERE WEATHER THREAT SHOULD DIMINISH BY 10 TO 11 PM CDT. OTHER ISOLATED THUNDERSTORMS MAY ACCOMPANY MORE NUMEROUS SHOWERS ALONG AND NORTHEAST OF A LINE FROM BROOKINGS SOUTH DAKOTA TO SPENCER IOWA. STORMS IN THIS AREA...WHICH INCLUDES SOUTHWEST MINNESOTA...ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF THUNDERSTORMS LATE WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. THESE STORMS WILL DEVELOP QUICKLY LATE IN THE DAY THROUGH THE JAMES VALLEY....AND WILL LIKELY AFFECT AREAS ALONG AND NORTH OF INTERSTATE 90 THROUGH THE EVENING. ANOTHER ROUND OF THUNDERSTORMS IS LIKELY LATE THURSDAY INTO THURSDAY NIGHT. SEVERE STORMS WILL BE POSSIBLE BOTH PERIODS...FEATURING LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM IN SOUTHEAST SOUTH DAKOTA...PART OF NORTHWEST IOWA...AND IN EXTREME NORTHEAST NEBRASKA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
532 PM CDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL 3 S MOUNT VERNON 43.67N 98.25W
06/16/2009 E1.75 INCH DAVISON SD LAW ENFORCEMENT
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
543 PM CDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL 4 S MOUNT VERNON 43.66N 98.25W
06/16/2009 E1.75 INCH DAVISON SD PUBLIC
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
552 PM CDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM TORNADO 6 S MOUNT VERNON 43.63N 98.25W
06/16/2009 DAVISON SD TRAINED SPOTTER
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
602 PM CDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 5 SSW LANE 44.00N 98.45W
06/16/2009 E1.00 INCH JERAULD SD PUBLIC
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
610 PM CDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 6 SSW MITCHELL 43.66N 98.08W
06/16/2009 E0.88 INCH DAVISON SD TRAINED SPOTTER
IN ADDITION TO NICKEL SIZE HAIL, A WALL CLOUD WAS SITED 6
MILES SSW OF MITCHELL.
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
638 PM CDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM TORNADO DIMOCK 43.48N 97.99W
06/16/2009 HUTCHINSON SD TRAINED SPOTTER
&&
TRMThe Sioux Falls radar (KFSD), 123 km away, was scanning. The volume nearest the first event began at 23:44 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Large hail was accompanied by 1.50 inches of rain.
Golf ball size hail was accompanied by 60 mph wind gusts.
Thunderstorm wind gusts to 60 mph were accompanied by golf ball size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178629, 178630, 178631, 178632, 178633.